A numerical algorithm based on modified extended B-spline functions for solving time-fractional diffusion wave equation involving reaction and damping terms. (English) Zbl 1459.65198

Summary: In this study, we have proposed an efficient numerical algorithm based on third degree modified extended B-spline (EBS) functions for solving time-fractional diffusion wave equation with reaction and damping terms. The Caputo time-fractional derivative has been approximated by means of usual finite difference scheme and the modified EBS functions are used for spatial discretization. The stability analysis and derivation of theoretical convergence validates the authenticity and effectiveness of the proposed algorithm. The numerical experiments show that the computational outcomes are in line with the theoretical expectations. Moreover, the numerical results are proved to be better than other methods on the topic.


65M70 Spectral, collocation and related methods for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
26A33 Fractional derivatives and integrals
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Miller, K.S., Ross, B.: An Introduction to the Fractional Calculus and Fractional Differential Equations (1993) · Zbl 0789.26002
[2] Podlubny, I.: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications. Mathematics in Science and Engineering, vol. 198 (1998) · Zbl 0924.34008
[3] Mainardi, F.: Fractional Calculus, pp. 291-348 (1997) · Zbl 0917.73004
[4] Benson, D.A., Wheatcraft, S.W., Meerschaert, M.M.: Application of a fractional advection – dispersion equation. Water Resour. Res. 36(6), 1403-1412 (2000)
[5] Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for fractional advection – dispersion flow equations. J. Comput. Appl. Math. 172(1), 65-77 (2004) · Zbl 1126.76346
[6] Meerschaert, M.M., Scalas, E.: Coupled continuous time random walks in finance. Phys. A, Stat. Mech. Appl. 370(1), 114-118 (2006)
[7] Koeller, R.: Applications of fractional calculus to the theory of viscoelasticity. J. Appl. Mech. 51(2), 299-307 (1984) · Zbl 0544.73052
[8] Shivanian, E., Jafarabadi, A.: Applications of Fractional Calculus in Physics (2000) · Zbl 1417.65180
[9] Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam (2006) · Zbl 1092.45003
[10] Aleroev, T., Aleroeva, H., Huang, J., Nie, N., Tang, Y., Zhang, S.: Features of seepage of a liquid to a chink in the cracked deformable layer. Int. J. Model. Simul. Sci. Comput. 1(3), 333-347 (2010)
[11] Machado, J.T., Kiryakova, V., Mainardi, F.: Recent history of fractional calculus. Commun. Nonlinear Sci. Numer. Simul. 16(3), 1140-1153 (2011) · Zbl 1221.26002
[12] Mishra, L.N., Sen, M.: On the concept of existence and local attractivity of solutions for some quadratic Volterra integral equation of fractional order. Appl. Math. Comput. 285, 174-183 (2016) · Zbl 1410.45008
[13] Mishra, V.N.: Some problems on approximations of functions in Banach spaces. Ph.D. thesis (2007)
[14] Mishra, V., Vishal, K., Das, S., Ong, S.H.: On the solution of the nonlinear fractional diffusion-wave equation with absorption: a homotopy approach. Z. Naturforsch. A 69(3-4), 135-144 (2014)
[15] Deepmala: A study on fixed point theorems for nonlinear contractions and its applications. Ph.D. thesis (2014)
[16] Esbo, M.R., Vazifeshenas, Y., Asboei, A.K., Mohammadyari, R., Vandana, V.: Numerical simulation of twisted tapes fitted in circular tube consisting of alternate axes and regularly spaced tapes. Acta Sci., Technol. 40, e37348 (2018)
[17] Ding, H., Li, C.: Numerical algorithms for the fractional diffusion-wave equation with reaction term. Abstr. Appl. Anal. 2013, Article ID 493406 (2013) · Zbl 1291.65261
[18] Bhrawy, A., Doha, E.H., Baleanu, D., Ezz-Eldien, S.S.: A spectral tau algorithm based on Jacobi operational matrix for numerical solution of time fractional diffusion-wave equations. J. Comput. Phys. 293, 142-156 (2015) · Zbl 1349.65504
[19] Avazzadeh, Z., Hosseini, V., Chen, W.: Radial basis functions and FDM for solving fractional diffusion-wave equation. Iran. J. Sci. Technol., Sci. 38(3), 205-212 (2014)
[20] Ebadian, A., Fazli, H.R., Khajehnasiri, A.A.: Solution of nonlinear fractional diffusion-wave equation by traingular functions. SeMA J. 72(1), 37-46 (2015) · Zbl 1330.35499
[21] Osama, H., Fadhel, S., Mohammed, G.: Numerical solution for the time-fractional diffusion-wave equations by using sinc-Legendre collocation method. Math. Theory Model. 5(1), 49-57 (2015)
[22] Hooshmandasl, M., Heydari, M., Cattani, C.: Numerical solution of fractional sub-diffusion and time-fractional diffusion-wave equations via fractional-order Legendre functions. Eur. Phys. J. Plus 131(8), 268 (2016)
[23] Chatterjee, A., Basu, U., Mandal, B.: Numerical algorithm based on Bernstein polynomials for solving nonlinear fractional diffusion-wave equation. Int. J. Adv. Appl. Math. Mech. 5, 9-15 (2017) · Zbl 1427.65283
[24] Zhou, F., Xu, X.: Numerical solution of time-fractional diffusion-wave equations via Chebyshev wavelets collocation method. Adv. Math. Phys. 2017, Article ID 2610804 (2017) · Zbl 1404.65205
[25] Mitkowski, W.: Approximation of fractional diffusion-wave equation. Acta Mech. Autom. 5, 65-68 (2011)
[26] Delic, A.: Fractional in time diffusion-wave equation and its numerical approximation. Filomat 30(5), 1375-1385 (2016) · Zbl 1474.35642
[27] Ferreira, M., Vieira, N.: Fundamental solutions of the time fractional diffusion-wave and parabolic Dirac operators. J. Math. Anal. Appl. 447(1), 329-353 (2017) · Zbl 1353.35008
[28] Kanwal, A., Phang, C., Iqbal, U.: Numerical solution of fractional diffusion wave equation and fractional Klein-Gordon equation via two-dimensional Genocchi polynomials with a Ritz-Galerkin method. Computation 6(3), 40 (2018)
[29] Khalid, N., Abbas, M., Iqbal, M.K.: Non-polynomial quintic spline for solving fourth-order fractional boundary value problems involving product terms. Appl. Math. Comput. 349, 393-407 (2019) · Zbl 1429.65161
[30] Amin, M., Abbas, M., Iqbal, M.K., Baleanu, D.: Non-polynomial quintic spline for numerical solution of fourth-order time fractional partial differential equations. Adv. Differ. Equ. 2019(1), 183 (2019) · Zbl 1459.35372
[31] Yaseen, M., Abbas, M.: An efficient computational technique based on cubic trigonometric B-splines for time fractional Burgers’ equation. Int. J. Comput. Math. (2019). https://doi.org/10.1080/00207160.2019.1612053 · Zbl 1480.65298 · doi:10.1080/00207160.2019.1612053
[32] Mohyud-Din, S.T., Akram, T., Abbas, M., Ismail, A.I., Ali, N.H.: A fully implicit finite difference scheme based on extended cubic B-splines for time fractional advection – diffusion equation. Adv. Differ. Equ. 2018(1), 109 (2018) · Zbl 1445.65039
[33] Yaseen, M., Abbas, M., Nazir, T., Baleanu, D.: A finite difference scheme based on cubic trigonometric B-splines for a time fractional diffusion-wave equation. Adv. Differ. Equ. 2017(1), 274 (2017) · Zbl 1422.65195
[34] Sayevand, K., Yazdani, A., Arjang, F.: Cubic B-spline collocation method and its application for anomalous fractional diffusion equations in transport dynamic systems. J. Vib. Control 22(9), 2173-2186 (2016) · Zbl 1366.35227
[35] Shukla, H., Tamsir, M.: Extended modified cubic B-spline algorithm for nonlinear Fisher’s reaction – diffusion equation. Alex. Eng. J. 55(3), 2871-2879 (2016)
[36] Wasim, I., Abbas, M., Iqbal, M.K.: A new extended B-spline approximation technique for second order singular boundary value problems arising in physiology. J. Math. Comput. Sci. 19(4), 258-267 (2019)
[37] Mittal, R., Jain, R.: Numerical solutions of nonlinear Burgers’ equation with modified cubic B-splines collocation method. Appl. Math. Comput. 218(15), 7839-7855 (2012) · Zbl 1242.65209
[38] Boyce, W.E., DiPrima, R.C., Meade, D.B.: Elementary Differential Equations and Boundary Value Problems, vol. 9 (1992) · Zbl 0807.34002
[39] Kadalbajoo, M.K., Arora, P.: B-spline collocation method for the singular-perturbation problem using artificial viscosity. Comput. Math. Appl. 57(4), 650-663 (2009) · Zbl 1165.65371
[40] de Boor, C.: On the convergence of odd-degree spline interpolation. J. Approx. Theory 1(4), 452-463 (1968) · Zbl 0174.09902
[41] Hall, C.: On error bounds for spline interpolation. J. Approx. Theory 1(2), 209-218 (1968) · Zbl 0177.08902
[42] Abbas, M., Majid, A.A., Ismail, A.I.M., Rashid, A.: The application of cubic trigonometric B-spline to the numerical solution of the hyperbolic problems. Appl. Math. Comput. 239, 74-88 (2014) · Zbl 1334.65163
[43] Wasim, I., Abbas, M., Amin, M.: Hybrid B-spline collocation method for solving the generalized Burgers-Fisher and Burgers-Huxley equations. Math. Probl. Eng. 2018, Article ID 6143934 (2018) · Zbl 1427.65307
[44] Khader, M.M., Adel, M.H.: Numerical solutions of fractional wave equations using an efficient class of fdm based on the Hermite formula. Adv. Differ. Equ. 2016(1), 34 (2016) · Zbl 1419.35213
[45] Liu, F., Meerschaert, M.M., McGough, R.J., Zhuang, P., Liu, Q.: Numerical methods for solving the multi-term time-fractional wave-diffusion equation. Fract. Calc. Appl. Anal. 16(1), 9-25 (2013) · Zbl 1312.65138
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.